Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 39, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 1996, 7:03 PM CDT for Gaines County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1996, 7:03 PM CDT (00:03 UTC)
- Expired
- May 9, 1996, 7:50 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:21 PM CDT | Thunderstorm Wind 52 | Loop, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2621 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2210 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 100006 SVRMAF TXC165-100050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 703 PM CDT THU MAY 9 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST TEXAS ...EASTERN GAINES COUNTY AT 702 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 9 MILES SOUTHEAST OF SEMINOLE OR 6 MILES SOUTH OF FAIRVIEW MOVING NORTHEAST AT 18 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE...FAIRVIEW. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ EARLE/BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:18 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 9, 3:18 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 315 PM CDT THU MAY 9 1996 ISOLATED CONVECTION ALREADY FIRED OVER DAVIS MOUNTAINS AND MOVING INTO REEVES COUNTY. DESPITE HIGHER-THAN-EXPECTED DEWPOINTS HANGING ON FARTHER E...CONVECTIVE TEMPS STILL SEVERAL DEGREES SHY OF BEING REACHED...AND 12Z ETA HINTED AT WEAK ISENTROPIC DOWNGLIDE OVER PERMIAN BASIN...WHICH MAY BE STRENGTHENING CAP THIS AFTERNOON. GIVEN THESE UNCERTANTIES...AGREE WITH LBB ABOUT LEAVING OUT MENTION OF RAIN IN AREAS EAST OF THE PECOS RIVER FOR NOW. GOES-9 W/V IMAGERY SHOWING INTENSIFYING SHORTWAVE MOVING ACROSS AZ. ETA PROGS LOW-LEVEL JET TO REDEVELOP TONIGHT AHEAD OF THIS FEATURE...WHICH SHOULD KEEP BOUNDARY LAYER MIXED AND MOIST FOR ANOTHER BOUT OF MILD OVERNIGHT TEMPS. TRACK OF SHORTWAVE APPEARS FAIRLY FAR SOUTH...IN AGREEMENT WITH FAVORED ETA. CONSIDERING THIS WAVE STAYS UNPHASED WITH NRN STREAM...EXPECT THAT COLD FRONT WILL STAY N OF FA UNTIL FRI NIGHT WITH STRONG SLY FLOW AHEAD OF WAVE AND A LACK OF A STRONG COLD SURGE BEHIND FRONT. THIS COULD MAKE FRIDAY MUCH WARMER THAN GUIDANCE...WITH PREFRONTAL WARMING AND SWLY FLOW AHEAD OF FRONT...BUT WILL STICK CLOSE TO GUIDANCE FOR NOW. AGREE WITH KEEPING POPS FOR CONTINUITY. THANKS TO LBB FOR INPUT. CNM 63/- MAF 67/- MRF 54/- P07 67/- TURNAGE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 51 min |
| May 10, 5:17 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 48 min |
| May 10, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 48 min |
| May 10, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 49 min |
| May 10, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
| May 10, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 46 min |
| May 10, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 47 min |
| May 10, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 49 min |
| May 10, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.